The Annals of Probability

Functional Itô calculus and stochastic integral representation of martingales

Rama Cont and David-Antoine Fournié

Full-text: Open access

Abstract

We develop a nonanticipative calculus for functionals of a continuous semimartingale, using an extension of the Itô formula to path-dependent functionals which possess certain directional derivatives. The construction is based on a pathwise derivative, introduced by Dupire, for functionals on the space of right-continuous functions with left limits. We show that this functional derivative admits a suitable extension to the space of square-integrable martingales. This extension defines a weak derivative which is shown to be the inverse of the Itô integral and which may be viewed as a nonanticipative “lifting” of the Malliavin derivative.

These results lead to a constructive martingale representation formula for Itô processes. By contrast with the Clark–Haussmann–Ocone formula, this representation only involves nonanticipative quantities which may be computed pathwise.

Article information

Source
Ann. Probab. Volume 41, Number 1 (2013), 109-133.

Dates
First available in Project Euclid: 23 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1358951982

Digital Object Identifier
doi:10.1214/11-AOP721

Mathematical Reviews number (MathSciNet)
MR3059194

Subjects
Primary: 60H05: Stochastic integrals 60H07: Stochastic calculus of variations and the Malliavin calculus 60G44: Martingales with continuous parameter 60H25: Random operators and equations [See also 47B80]

Keywords
Stochastic calculus functional calculus functional Itô formula Malliavin derivative martingale representation semimartingale Wiener functionals Clark–Ocone formula

Citation

Cont, Rama; Fournié, David-Antoine. Functional Itô calculus and stochastic integral representation of martingales. Ann. Probab. 41 (2013), no. 1, 109--133. doi:10.1214/11-AOP721. https://projecteuclid.org/euclid.aop/1358951982


Export citation

References

  • [1] Ahn, H. (1997). Semimartingale integral representation. Ann. Probab. 25 997–1010.
  • [2] Bismut, J.-M. (1981). A generalized formula of Itô and some other properties of stochastic flows. Z. Wahrsch. Verw. Gebiete 55 331–350.
  • [3] Bismut, J.-M. (1983). Calcul des variations stochastique et processus de sauts. Z. Wahrsch. Verw. Gebiete 63 147–235.
  • [4] Clark, J. M. C. (1970). The representation of functionals of Brownian motion by stochastic integrals. Ann. Math. Statist. 41 1282–1295.
  • [5] Cont, R. and Fournie, D. (2010). A functional extension of the Ito formula. C. R. Math. Acad. Sci. Paris 348 57–61.
  • [6] Cont, R. and Fournié, D.-A. (2010). Change of variable formulas for nonanticipative functionals on path space. J. Funct. Anal. 259 1043–1072.
  • [7] Davis, M. H. A. (1980). Functionals of diffusion processes as stochastic integrals. Math. Proc. Cambridge Philos. Soc. 87 157–166.
  • [8] Dellacherie, C. and Meyer, P.-A. (1978). Probabilities and Potential. North-Holland Mathematics Studies 29. North-Holland, Amsterdam.
  • [9] Dupire, B. (2009). Functional Itô calculus. Portfolio Research Paper 2009-04, Bloomberg.
  • [10] Elliott, R. J. and Kohlmann, M. (1988). A short proof of a martingale representation result. Statist. Probab. Lett. 6 327–329.
  • [11] Fitzsimmons, P. J. and Rajeev, B. (2009). A new approach to the martingale representation theorem. Stochastics 81 467–476.
  • [12] Föllmer, H. (1981). Calcul d’Itô sans probabilités. In Seminar on Probability, XV (Univ. Strasbourg, Strasbourg, 1979/1980) (French). Lecture Notes in Math. 850 143–150. Springer, Berlin.
  • [13] Haussmann, U. G. (1978). Functionals of Itô processes as stochastic integrals. SIAM J. Control Optim. 16 252–269.
  • [14] Haussmann, U. G. (1979). On the integral representation of functionals of Itô processes. Stochastics 3 17–27.
  • [15] Itô, K. (1944). Stochastic integral. Proc. Imp. Acad. Tokyo 20 519–524.
  • [16] Itô, K. (1946). On stochastic differential equations. Proc. Imp. Acad. Tokyo 22 32–35.
  • [17] Jacod, J., Méléard, S. and Protter, P. (2000). Explicit form and robustness of martingale representations. Ann. Probab. 28 1747–1780.
  • [18] Karatzas, I., Ocone, D. L. and Li, J. (1991). An extension of Clark’s formula. Stochastics Stochastics Rep. 37 127–131.
  • [19] Kunita, H. and Watanabe, S. (1967). On square integrable martingales. Nagoya Math. J. 30 209–245.
  • [20] Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoam. 14 215–310.
  • [21] Malliavin, P. (1978). Stochastic calculus of variation and hypoelliptic operators. In Proceedings of the International Symposium on Stochastic Differential Equations (Res. Inst. Math. Sci., Kyoto Univ., Kyoto, 1976) 195–263. Wiley, New York.
  • [22] Malliavin, P. (1997). Stochastic Analysis. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 313. Springer, Berlin.
  • [23] Meyer, P. A. (1976). Un cours sur les intégrales stochastiques. In Séminaire de Probabilités, X (Seconde Partie: Théorie des Intégrales Stochastiques, Univ. Strasbourg, Strasbourg, Année Universitaire 1974/1975). Lecture Notes in Math. 511 245–400. Springer, Berlin.
  • [24] Nualart, D. (2009). Malliavin Calculus and Its Applications. CBMS Regional Conference Series in Mathematics 110. CBMS, Washington, DC.
  • [25] Ocone, D. (1984). Malliavin’s calculus and stochastic integral representations of functionals of diffusion processes. Stochastics 12 161–185.
  • [26] Pardoux, É. and Peng, S. (1992). Backward stochastic differential equations and quasilinear parabolic partial differential equations. In Stochastic Partial Differential Equations and Their Applications (Charlotte, NC, 1991). Lecture Notes in Control and Inform. Sci. 176 200–217. Springer, Berlin.
  • [27] Picard, J. (2006). Brownian excursions, stochastic integrals, and representation of Wiener functionals. Electron. J. Probab. 11 199–248 (electronic).
  • [28] Protter, P. E. (2005). Stochastic Integration and Differential Equations, 2nd ed. Stochastic Modelling and Applied Probability 21. Springer, Berlin.
  • [29] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [30] Shigekawa, I. (1980). Derivatives of Wiener functionals and absolute continuity of induced measures. J. Math. Kyoto Univ. 20 263–289.
  • [31] Stroock, D. W. (1981). The Malliavin calculus, a functional analytic approach. J. Funct. Anal. 44 212–257.
  • [32] Watanabe, S. (1987). Analysis of Wiener functionals (Malliavin calculus) and its applications to heat kernels. Ann. Probab. 15 1–39.